Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 21, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 25, 2009, 8:33 PM EDT for Wayne County, Wilson County, North Carolina. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2009, 8:33 PM EDT (00:33 UTC)
- Expired
- Jul 25, 2009, 10:49 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 8:45 PM EDT | FLASH FLOOD | 7 N Goldsboro, NC | NUMEROUS ROADS CLOSED ACROSS NORTHERN WAYNE COUNTY. |
| Jul 25, 8:50 PM EDT | FLASH FLOOD | Lucama, NC | WATER ON SEVERAL ROADS IN LUCAMA INLCUDING LITTLE ROCK CHURCH ROAD, US 301, AND MAIN STREET. WATER IS BEGINING TO RECEDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2191 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 260033
FFWRAH
NCC191-195-260330-
/O.NEW.KRAH.FF.W.0021.090726T0033Z-090726T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
833 PM EDT SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAYNE COUNTY IN CENTRAL NORTH CAROLINA
WILSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1130 PM EDT
* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER WILSON AND NORTHERN
WAYNE COUNTIES. THESE THUNDERSTORMS CONTINUE TO MOVE OVER
LOCATIONS THAT HAVE ALREADY EXPERIENCED HEAVY RAIN.
* LOCATIONS THREATENED WITH FLOODING INCLUDE WILSON...SARATOGA...
FREMONT...PIKEVILLE...EUREKA...BLACK CREEK AND STANTONSBURG.
FLASH FLOODING IS ESPECIALLY LIKELY WHITE SWAMP...MILL
CREEK...CONTENTNEA CREEK...BLACK CREEK...LITTLE RIVER...BEAR
CREEK...GREAT SWAMP...LITTLE CONTENTNEA CREEK AND TOWN CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.
&&
LAT...LON 3557 7782 3545 7782 3533 7822 3535 7816
3536 7815 3542 7815 3557 7807 3559 7808
3560 7812 3561 7813 3572 7804 3578 7776
3567 7767
$$
BLAES2 follow-up statements
000
WGUS72 KRAH 260111
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
911 PM EDT SAT JUL 25 2009
NCC191-195-260330-
/O.CON.KRAH.FF.W.0021.000000T0000Z-090726T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE NC-WILSON NC-
911 PM EDT SAT JUL 25 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
WILSON AND NORTHERN WAYNE COUNTIES...
AT 905 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN WILSON AND WAYNE COUNTIES. SEVERAL ROADS IN WILSON
COUNTY HAVE BEEN FLOODED ESPECIALLY IN LUCAMA AND THE CITY OF
WILSON. FLOODING HAS ALSO BEEN REPORTED IN THE FREMONT AREA OF
WAYNE COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SARATOGA...
FREMONT...PIKEVILLE...EUREKA...BLACK CREEK AND STANTONSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3557 7782 3545 7782 3533 7822 3535 7816
3536 7815 3542 7815 3557 7807 3559 7808
3560 7812 3561 7813 3572 7804 3578 7776
3567 7767
$$
BLAES000
WGUS72 KRAH 260249
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1049 PM EDT SAT JUL 25 2009
NCC191-195-260253-
/O.CAN.KRAH.FF.W.0021.000000T0000Z-090726T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE NC-WILSON NC-
1049 PM EDT SAT JUL 25 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WILSON AND NORTHERN
WAYNE COUNTIES...
THE HEAVY RAIN WHICH PRODUCED FLASH FLOODING IN WILSON AND WAYNE
COUNTIES HAS ENDED. STREAMS AND CREEKS ARE RECEDING AND CONDITIONS
ON FLOODED ROADWAYS HAVE IMPROVED. SOME STREAMS AND CREEKS WILL
REMAIN HIGH OVERNIGHT AND RESIDENTS OF THE AREA SHOULD REMAIN
CAUTIOUS WHEN TRAVELING OVERNIGHT.
LAT...LON 3557 7782 3545 7782 3533 7822 3535 7816
3536 7815 3542 7815 3557 7807 3559 7808
3560 7812 3561 7813 3572 7804 3578 7776
3567 7767
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:55 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 25, 4:55 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT SAT JUL 25 2009 .SYNOPSIS... A WEAK SURFACE TROUGH WILL EXTEND THROUGH CENTRAL NORTH CAROLINA THROUGH THE WEEKEND. WARM AND HUMID CONDITIONS WILL SETTLE OVER THE CAROLINAS BY MONDAY AND WILL CONTINUE THROUGH THE WORK WEEK AS A STRENGTHENING BERMUDA HIGH EXPANDS OVER THE SOUTHEASTERN US. && .NEAR TERM /THROUGH TONIGHT/... AS OF 455 PM SATURDAY... UNTIL LATE EVENING: ISOLATED STORMS CONTINUE TO FIRE JUST SOUTH OF RALEIGH SOUTHWARD TOWARD THE SC STATE LINE... WITHIN A TIGHT INSTABILITY GRADIENT ALONG THE SURFACE TROUGH. LOW LEVEL LAPSE RATES ARE WAY UP IN THE 8.5-9.0 C/KM TERRITORY... ALTHOUGH MID LEVEL LAPSE RATES ARE UNIMPRESSIVE (5.5-6.0 C/KM) AND LAPS SOUNDINGS SHOW ENOUGH OF A WARM LAYER AROUND 600 MB TO DECELERATE ANY UPDRAFTS. DEEP LAYER SHEAR REMAINS RATHER MARGINAL AROUND 20 KTS... AND DRY AIR IN PLACE NOTED WELL ON WATER VAPOR IMAGERY SHOULD CONTINUE TO LIMIT BOTH THE STRENGTH AND COVERAGE OF CONVECTION. BUT A FEW STORMS WITH SUSTAINED UPDRAFTS COULD PRODUCE SMALL HAIL AND LOCALLY STRONG WIND GUSTS GIVEN THE SOMEWHAT DRY SUBCLOUD AIR. HAVE ADDED ISOLATED STORMS ALONG AND EAST OF THE SURFACE TROUGH WELL INTO THE EVENING. -GIH FROM LATE EVENING ONWARD: DUE TO THE ABSENCE OF STRONG FORCING... ANY CONVECTION WILL QUICKLY DIMINISH WITH LOSS OF THE STRONG DAYTIME HEATING. SKIES WILL BE MOSTLY CLEAR BY LATE EVENING WITH GOOD RADIATIONAL COOLING RESULTING IN THE DEVELOPMENT OF PATCHY DENSE FOG DURING THE PREDAWN HOURS...ESPECIALLY IN THE EAST WHERE MORE HUMID LOW-LEVEL AIR WILL POOL. LOWS IN THE MID 60S NW TO AROUND 70 SE. -CBL && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... AS OF 230 PM SATURDAY... LEE SIDE TROUGH SHARPENS UP ACROSS THE PIEDMONT ON SUNDAY AS HEIGHTS ALOFT LOWER UPSTREAM OVER THE TN VALLEY...IN RESPONSE TO CLOSED LOW AND ATTENDANT MID-LEVEL OVER THE GREAT LAKES AND OHIO VALLEY. BETTER/DEEPER MOISTURE THROUGH THE COLUMN ALONG THE LOW-LEVEL CONVERGENCE ALONG THE PIEDMONT TROUGH WILL SUPPORT SLIGHT TO LOW CHANCE POPS ACROSS THE PIEDMONT...WITH SEABREEZE POSSIBLY WORKING ITS WAY INLAND INTO COASTAL PLAIN AND SANDHILLS AS SURFACE WINDS BACK TO MORE SOUTHERLY. LOW-LEVEL THICKNESSES NEARLY IDENTICAL TO SATURDAY. AFTERNOON HIGHS ONCE AGAIN IN THE LOWER TO MID 90S. COULD ACTUALLY SEE BETTER CONVECTIVE COVERAGE SUNDAY NIGHT AS OPPOSE TO THE DAYLIGHT HOURS ON SUNDAY AS THE SOUTHERN PERIPHERY OF THE UPPER LOW/TROUGH CROSSING THE GREAT LAKES AND OHIO VALLEY BRUSHES ACROSS THE AREA. ELEVATED INSTABILITY LOOKS TO ACCOMPANY THE UPPER TROUGH PASSAGE WITH THE BOTH THE GFS AND NAM INDICATING MID-LEVEL LAPSE RATES OF 6 TO 6.5 C/KM SUNDAY NIGHT WITH FORECAST SOUNDINGS SHOWING PWATS 150 TO 180 PERCENT OF NORMAL. WILL RETAIN A SLIGHT CHANCE POPS OVERNIGHT. LOWS 70 TO 75 UNDERNEATH MOSTLY CLOUDY SKIES AND RAIN SCATTERED RAIN SHOWERS. && .LONG TERM /MONDAY THROUGH SATURDAY/... AS OF 100 PM SATURDAY... IN THE EARLY EXTENDED...THE UPPER TROF AXIS ROTATES ACROSS THE AREA ON MONDAY PUSHING A WEAK FRONT INTO THE ATLANTIC COASTAL REGION TO LANGUISH THOUGH TUESDAY. THESE FEATURES PROVIDE SOME CONFIDENCE IN BETTER THAN CLIMATOLOGICAL POPS AND WILL SLIGHTLY ADJUST ONGOING CHANCE POPS UPWARDS AND TREND THE TIMING A LITTLE MORE TIGHTLY ALONG DIURNAL LINES. SUMMER PATTERN FEATURING A STRONG BERMUDA HIGH AND A PERSISTENT UPPER TROF OVER THE GREAT LAKES REGION WILL BE IN PLACE THROUGH THE EXTENDED PERIOD. THE RESULTING DEEP SOUTHWEST FLOW = HOT AND HUMID WITH THE GENERAL SETUP SUPPORTING LARGELY DIURNAL PULSE THUNDERSTORMS EACH DAY WITH VERY LITTLE CONFIDENCE IN SUB-SYNOPTIC SCALE FEATURES THAT THE MODELS MIGHT SPIN UP AND ADVECT INTO THE AREA. TEMPERATURES THROUGH THE PERIOD WILL BE WITHIN A COUPLE OF DEGREES OF 90 FOR HIGHS AND 68 TO 74 DEGREES FOR LOWS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 130 PM SATURDAY... AN ILL-DEFINED SURFACE TROUGH OVER CENTRAL NC WILL BISECT THE STATE INTO TWO DISTINCT REGIMES--VERY HUMID/MUGGY AIR OVER EASTERN HALF...WITH NOTICEABLY DRIER AIR ACROSS THE WESTERN HALF. STRONG AFTERNOON HEATING IN THE MUGGY AIRMASS WILL BRING THE THREAT OF ISOLATED THUNDER IN THE EAST...WITH AN UPPER LEVEL DISTURBANCE BRINGING AN ISOLATED CONVECTIVE THREAT TO THE WESTERN PIEDMONT AS WELL. WHILE A BRIEF PERIOD OF SUB VFR CONDITIONS ARE POSSIBLE WITHIN A STORM...NO SUCH RESTRICTION WILL BE MENTIONED DUE TO THE ISOLATED AREAL COVERAGE. CONVECTIVE CU FIELD WILL DISSIPATE WITH LOSS OF HEATING TO SUPPORT MOSTLY CLEAR SKIES BY LATE EVENING. UNDER CLEAR SKIES AND A LIGHT SOUTHERLY FLOW...RADIATIONAL COOLING WILL BRING THE POTENTIAL FOR AREAS OF MVFR TO IFR FOG TO DEVELOP IN THE MORE HUMID AIR ACROSS CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD BE A LITTLE MORE WIDESPREAD ON SUNDAY AS DEEPER MOISTURE SPREADS OVER THE AREA...FOCUSED ALONG THE DEVELOPING PIEDMONT TROUGH. FOR SUNDAY NIGHT THROUGH THURSDAY...A WARM AND MOIST LADEN AIRMASS WILL BRING THE THREAT OF MORNING FOG AND WIDESPREAD AFTERNOON CONVECTION EACH DAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...HARTFIELD/CBL SHORT TERM...CBL LONG TERM...MLM AVIATION...CBL
Hazardous weather outlook, Jul 25, 5:31 AM EDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 531 AM EDT SAT JUL 25 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-260945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 531 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 25, 7:24 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
724 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 E LUCAMA 35.64N 77.99W
07/25/2009 E0.75 INCH WILSON NC LAW ENFORCEMENT
&&
BLAESLocal storm report, Jul 25, 7:26 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL BLACK CREEK 35.64N 77.93W
07/25/2009 E0.75 INCH WILSON NC LAW ENFORCEMENT
&&
BLAESSpecial weather statement, Jul 25, 7:35 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 735 PM EDT SAT JUL 25 2009 NCZ042-078-260030- JOHNSTON-WAYNE- 735 PM EDT SAT JUL 25 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON AND WAYNE COUNTIES THROUGH 830 PM EDT... AT 735 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRANTHAM...OR ABOUT 12 MILES SOUTH OF SMITHFIELD... MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GRANTHAM... PRINCETON...AND...PINE LEVEL. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. SMITH
Local storm report, Jul 25, 8:07 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 NW FREMONT 35.55N 77.99W
07/25/2009 M0.75 INCH WAYNE NC TRAINED SPOTTER
&&
BLAESLocal storm report, Jul 25, 8:10 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL FREMONT 35.54N 77.98W
07/25/2009 E0.75 INCH WAYNE NC EMERGENCY MNGR
HAIL HAS COME IN MULTIPLE WAVES.
&&
BLAESSpecial weather statement, Jul 25, 8:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 833 PM EDT SAT JUL 25 2009 NCZ042-078-260130- JOHNSTON-WAYNE- 833 PM EDT SAT JUL 25 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND WAYNE COUNTIES THROUGH 930 PM EDT... AT 832 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER PINE LEVEL...OR ABOUT 7 MILES EAST OF SMITHFIELD...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE AFFECT AREAS FROM PINE LEVEL TO NEAR PRINCETON AND NAHUNTA. ADDITIONAL STORMS MAY DEVELOP FARTHER WEST NEAR SMITHFIELD THROUGH MID EVENING. GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:10 PM EDT | Tornado Warning | RAH | Wayne | 35 min |
| Jul 25, 9:25 PM EDT | Flash Flood Warning | RAH | Johnston | 75 min |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.